Wyoming, 2020

Hail in Wyoming, June 4, 2020

June 4, 2020 · NWS UNR · 3 events in 1 county or zone

A long-lived supercell thunderstorm moved from southeastern Montana and across Crook County before tracking into South Dakota. The storm produced hail around quarter size across northern and eastern parts of Crook County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A long-lived supercell thunderstorm moved from southeastern Montana and across Crook County before tracking into South Dakota. The storm produced hail around quarter size across northern and eastern parts of Crook County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 4, 2:18 PM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 4, 2:18 PM MST, 1 hour 26 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
318 PM MDT Thu Jun 4 2020

.DISCUSSION...(This Evening Through Thursday)
Issued at 318 PM MDT Thu Jun 4 2020

Current surface analysis shows frontal boundary now stretching
from central WY to far northern NE. Upper level analysis continues
to show zonal flow over the region, with the next disturbance and
jet streak noted on water vapor imagery over eastern MT into
northern WY. Skies are partly to mostly sunny, with the most sun
over southern and eastern areas. Regional radars are showing
storms developing across parts of western SD and southwest ND over
the last hour or two, with other activity across southeast WY
into western NE near the boundary. Temps range from the 70s over
northern areas to the mid 80s over far southern SD.

Isolated to scattered showers and storms will continue to develop
and track east-southeast through the evening hours, with the better
chances generally from far northeast WY to northwest and west
central SD. Moderate instability is expected to remain in place from
far northeast WY and northwest SD to south central SD through early
evening, with MLCAPE values of 1000 to 2000 j/kg. Shear is more
favorable across the area for sustained and longer lasting
supercells than yesterday. A severe thunderstorm watch has been
issued for a good portion of the forecast area through early
evening. Large hail, possibly very large, looks to be the main
threat, but strong wind gusts are also possible. Cannot totally rule
out a tornado with sufficient low level helicity noted over parts
of western SD.

The frontal boundary stays south and west of the area for much of
Friday as a shortwave ridge aloft builds over the high plains.
Atmosphere looks to be capped through much, if not all day,
especially across the plains. However, will keep a slight chance for
afternoon showers and storms over the Black Hills as there may be
sufficient heating and forcing to break the cap there later in the
day. Expecting mostly sunny skies with highs in the mid 70s to mid
80s. Ridge shifts east Friday night as a large trough slides south
and east into the western US. Flow will become southwesterly across
the region by Saturday. Could see a few showers and storms Friday
night into early Saturday as the boundary slides northeast back into
the area as a warm front, but the better chances for storms and
likely severe storms looks to be Saturday afternoon and evening with
a stronger disturbance and jet streak tracking through the region.

Warm front will set up on Saturday from southeast MT to the Black
Hills area and into western/central NE. Warm and breezy to windy
conditions are expected across the area, with highs in the upper 70s
and 80s. Moderate to high instability will develop in the vicinity
of the front, with MLCAPE values progged in the 1500 to 3000 j/kg
range from the Black Hills area eastward during the afternoon and
early evening. Forecast shear is favorable for longer lived
supercells. Atmosphere will likely be capped until the stronger
shortwave moves into the region. Timing and track of this
disturbance is somewhat uncertain right now, with the GFS a bit
earlier in the afternoon than the NAM and EC right now. Large hail,
possibly very large, may be the primary threat early on, with strong
wind gusts becoming an increasing risk later on. Isolated tornadoes
would also be a possibility near the front. Another concern will be
the risk for heavy rainfall and possible flooding. Precipitable
water values are progged to be well above average for early June,
especially to the east of the Black Hills and toward central SD.
Storm movement looks to be relatively quick, so the threat would
likely be localized early on. However, as storms increase and
potentially merge into a MCS late in the day and early evening, the
threat for flooding could increase, especially toward central SD.
The area for potential heavy rainfall has shifted some over the last
couple of days, so there is some uncertainty on where right now.

Warm front shifts northeast of the region Saturday night, with drier
sector of the system moving into much of the area for Sunday as
upper low shifts from the Northern Rockies to south central Canada.
Chances for showers and storms Sunday will likely be limited to
mainly northeast WY and far south central SD, where better moisture
and/or forcing will be in place. Very warm conditions are expected
in many areas ahead of the approaching cold front, with highs in the
80s, some 90s to the south and east of the Black Hills. Cold front
pushes slowly east through the area late Sunday through Monday. A
few showers and storms are possible with the front, but drier
airmass and relative lack of upper forcing will likely limit
chances.

Relatively quiet and cooler weather looks to develop into midweek as
the system moves out of the region and drier northwesterly flow is
expected. Temperatures will generally be below seasonal averages
Tuesday through Thursday.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 1110 AM MDT Thu Jun 4 2020

Isolated to scattered TSRA will develop this afternoon and
evening. A few severe thunderstorms with large hail and strong
gusty winds are possible. Otherwise, VFR conditions are expected
through the period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...10
Hazardous weather outlook, Jun 4, 9:56 AM MST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1056 AM MDT Thu Jun 4 2020

SDZ027-041-WYZ055-051300-
Southern Foot Hills-Fall River-Southern Campbell-
1056 AM MDT Thu Jun 4 2020

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

Thunderstorms will develop this afternoon. Isolated strong to
severe storms are possible with large hail and damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible through early next week.

There is a slight risk of severe thunderstorms Saturday afternoon
and evening. Very large hail and damaging winds will be the main
threat, but isolated tornadoes may occur. Locally heavy rainfall
and flash flooding are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-029-030-042-074-WYZ054-056>058-071-051300-
Harding-Perkins-Southern Black Hills-Custer Co Plains-
Oglala Lakota-Hermosa Foot Hills-Northern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
1056 AM MDT Thu Jun 4 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Thunderstorms will develop this afternoon. Scattered strong to
severe storms are possible with large hail and damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible through early next week.

There is a slight to enhanced risk of severe thunderstorms
Saturday afternoon and evening. Very large hail and damaging winds
will be the main threat. Locally heavy rainfall and flash
flooding are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ012>014-024>026-028-031-032-043-044-046-047-049-072-073-051300-
Butte-Northern Meade Co Plains-Ziebach-Northern Black Hills-
Northern Foot Hills-Rapid City-Central Black Hills-
Pennington Co Plains-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
1056 AM MDT Thu Jun 4 2020 /1156 AM CDT Thu Jun 4 2020/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...and the Black Hills of South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will develop this afternoon. Scattered strong to
severe storms are possible with large hail and damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible through early next week.

There is an enhanced risk of severe thunderstorms Saturday
afternoon and evening. Very large hail and damaging winds will be
the main threat, but isolated tornadoes may occur. Locally heavy
rainfall and flash flooding are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 4, 1:16 PM MST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Rapid City SD
216 PM MDT Thu Jun 4 2020

SDZ001-042045-
Harding SD-
216 PM MDT Thu Jun 4 2020

...STRONG THUNDERSTORM OVER CENTRAL HARDING COUNTY...

At 216 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Lake Gardner, or 6 miles north of Buffalo, moving
east at 45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Lake Gardner, South Cave Hills and northwestern Slim Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4562 10377 4576 10374 4580 10318 4557 10319
TIME...MOT...LOC 2016Z 269DEG 37KT 4567 10357

JC
Local storm report, Jun 4, 2:17 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
317 PM MDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             4 SSW REVA              45.49N 103.11W
06/04/2020  E0.88 INCH       HARDING            SD   TRAINED SPOTTER

            GROUND COVERED WITH HAIL

&&

EVENT NUMBER UNR2001702

AFOSCATO
Local storm report, Jun 4, 2:37 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
337 PM MDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TSTM WND GST     3 SSE SORUM             45.41N 102.92W
06/04/2020  E60 MPH          PERKINS            SD   TRAINED SPOTTER

0324 PM     HAIL             3 SSE SORUM             45.41N 102.92W
06/04/2020  M1.50 INCH       PERKINS            SD   TRAINED SPOTTER

            GROUND COVERED WITH HAIL.

&&

EVENT NUMBER UNR2001703
EVENT NUMBER UNR2001704

AFOSCATO
Local storm report, Jun 4, 3:32 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
432 PM MDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             8 S USTA                45.10N 102.16W
06/04/2020  E1.25 INCH       PERKINS            SD   PUBLIC

&&

EVENT NUMBER UNR2001705

AFOSCATO
Local storm report, Jun 4, 3:38 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
438 PM MDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             8 W FAITH               45.02N 102.20W
06/04/2020  E2.75 INCH       MEADE              SD   STORM CHASER

&&

EVENT NUMBER UNR2001706

AFOSCATO

The radar

The Rapid City radar (KUDX), 162 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Crook

When
June 4, 3:44 PM MST to 3:50 PM MST
Where
Crook County, 15.33 mi N of Hulett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.900, -104.560

The ground was covered with hail.

Hail, Crook

When
June 4, 4:10 PM MST
Where
Crook County, 5.06 mi NNE of Aladdin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.710, -104.150

Hail, Crook

When
June 4, 5:38 PM MST
Where
Crook County, 1 mi NE of Oshoto
Measured
1 in hail
Reported by
Public
Coordinates
44.590, -104.916

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891586, 891590, 891592.